Monday, September 22, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Wednesday, July 22, 2009 Deb, Community Member, asks

Q: meds for hypersexuality

I was diagnosed, at age 48, with bipolar I in November 08.  I dont know why I was surprised, my mother is also bipolar, but I had always been the most laid back, stable person (or so I thought, and so did everyone who knows me) until May of 2008 when I began having sex with two coworkers (after 29 years of fidelity to my husband).  Ever since last year, I have been hypersexual.  It took months to get my meds to where I didnt feel like I had brainfog, etc.  I see my psych this evening, and I would like to see if there is anything else that she can prescribe to help me with this situation.  I not only have the sex, I get obsessed with it and whoever happens to be in my sight whenever I get this way (which is almost all my waking hours).  I am currently taking 125mg lamictal and .5mg klonopin per day. I realize these are low dosages and that there are lots of other meds out there, but I have tried all these:  tegratol, topamax, neurontin, depakote and seroquel (I think that is it, I refuse to even consider lithium because of my mothers experience with it), and felt like a space cadet or worse.  Before I was diagnosed bp I was taking 1-2mg klonopin and 20mg paxil per day (for anxiety, both).  I was NOT hypersexual while taking these meds, nor was I manic or depressed until the beginning of the sex last year.  Maybe the mania was just in hiding....I dont know, but I do know I cannot keep up this pace.  Not only am I going to get caught, but I may end up with a STD or something, not to mention losing my sanity.  I have thought about asking the doc about Celexa, I have read that it is useful in treating hypersexuality.  I am worried that an antidepressant might cause more mania though, so it is a lose-lose situation I am afraid.  I dont want to mess with the meds too much, it took way too long to get as stable as I am.  I am able to function now at least. p.s. have only had about 2 weeks of depression since i was diagnosed, mostly hypomania.  I am not sure i have experienced a real bout of mania.

Answer This
Answers (1)
John McManamy, Health Guide
7/24/09 12:40pm

Hi, Deb. Your query contains a lot of info, very well presented. Let's break it down:

 

1. Late BP diagnosis at age 48.

2. Sudden onset of hypersexuality.

3. Obsessive thoughts about sex.

4. No luck with meds, concern about antidepressants.

5. Doubts whether bipolar is the culprit.

 

Now let's play with assumptions:

 

The sudden onset of hypersexuality indicates that hypersexuality is not part of your normal temperament. This makes bipolar the prime suspect. The "state vs trait" distinction comes into play here. If it's bipolar, the hypersexuality presumably should only last as long as the state you are in - namely mania or hypomania. Presumably, when you cycle down, the hypersexuality should ease off.

 

But it seems the bipolar meds have had no impact. They've put you in a "brain fog," but haven't slowed you down south of the equator.

 

Meanwhile, you're obsessing. Rutgers biological anthropologist Helen Fisher says that obsession is a main feature of the early stages of being attracted to a mate, and that the situation very much resembles OCD. With obsession and OCD, there is a serotonin deficit. The brain literally cannot block out certain thoughts. That may be doable for some people, but it becomes a major problem when one feels compelled to act on those thoughts, like you are obviously doing.

 

Dr Fisher also observes that SSRI antidepressants work well for OCD and also blunt sexual desire (a bad side effect of treating depression, etc). In your case, an SSRI may be heaven sent. Yes, there is a mania risk, but please discuss this with your doctor. Many bipolar patients are prescribed a mood stabilizer along with their antidepressant.

 

What else needs to be investigated is what was going on in your life prior to the hypersexuality. Did this come out of the blue? Or were there intimacy problems in the marriage? Dr Fisher notes that the sexual "thrill" is prominent during the early phases of the relationship. Then things mature into a different kind of satisfaction. In the early phases, the dopamine system - involved in pleasure and anticipation and reward - is stoked. In essence, it may not be just the sex you are addicted to, but the novelty and dopamine hit.

 

When it comes to thrills and novelty, your husband is no match for whomever catches your eye in the produce aisle. Something to consider are ways to bring novelty back into the marriage, such as doing special and entirely new things together (say sky diving) and breaking up routines.

 

An antipsychotic will tamp down dopamine levels, but this is pharmaceutical overkill. Nevertheless, it is an option.

 

Another possibility is hormonal fluctuations associated with normal life cycle changes. You might want to check out a specialist in this.

 

Finally, there could be two or more causes working together, say mania ramping up the novelty-seeking.

 

It is wise to raise all these possibilities with your doctor, but keep in mind you are the lead detective in this case. You know yourself best. What you don't know right now is why this is happening to you. But when you do figure it out, it will resonate in your bones - you will just know.

 

Please be hopeful. I put out a lot of options, here, but where there's options, there's something to work with. Hope this helps -

Reply
Deb, Community Member
7/24/09 2:15pm

thanks John for all your insight and answering my questions so quickly.  I saw my psych on Wed. and began taking abilify along with the other meds yesterday.  My obsessions already seem to be subsiding some, on a dose of 2.5 mg.  I am to begin 5 mg this weekend and call her to tell her how I am doing.  Her ultimate goal is to see if the abilify works, drop the lamictal if it does, and use klonopin prn.  I was totally honest with her about the hypersexuality.  You are correct, none of the meds have affected the hypersexual behavior.  maybe i have never cycled down.  as far as my marriage before during and after this happened, it has not been an overly happy one, even though it has lasted for almost 31 years now.  he is unaware of anything that has happened since this started, and never will know if i have any control over it.  maybe my marriage hasnt been that happy but my intention is not to crush him.  and i dont want to leave....so the sex is just that, just like you said.  the danger and excitement outweigh the sex by far, but that is not to say that i do feel the feelings.  as far as my husband and i doing something together, its not gonna happen.  that has been one of the main problems in my marriage, no doing things together.  but i had settled before this happened a year ago, settled for what i had and was faithful no matter what.  never even considered cheating.  hormonal?  very interesting, because a couple of months before this started i was put on hormones by my gyno, then a couple months after it started (the sex) had a planned complete hysterectomy which threw me directly into menopause.  i have had the hormones tested though and was assured they were ok.  i also use the vivelle patch.  i have tried every way in the world to find a reason for this besides bipolar...however, with my mother being bipolar I as well, it is about 80% chance that I am.  I am not sure exactly what is going on, can only hope the abilify will help, because my psych is sure I am bipolar and does not want to risk heightened mania by antidepressant. she also mentioned the dopamine deficiency the very first time I saw her and was in sorry shape. thanks again for your quick and knowledgeable reply.  if you have any more ideas please feel free to reply again.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Deb, Community Member— Last Modified: 05/22/14, First Published: 07/22/09